Texas, 2012

Drought in Texas, August 14 to 31, 2012

August 14 to 31, 2012 · NWS BRO · 6 events in 6 counties and zones

Rainfall continued to be spotty during the latter half of August across the Rio Grande Valley and Deep South Texas. Dry conditions combined with triple digit temperatures and frequently breezy days allowing drought conditions to further deteriorate.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Rainfall continued to be spotty during the latter half of August across the Rio Grande Valley and Deep South Texas. Dry conditions combined with triple digit temperatures and frequently breezy days allowing drought conditions to further deteriorate.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 13, 11:33 PM CST, 27 minutes earlier.

Area forecast discussion, Aug 13, 11:33 PM CST, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1233 AM CDT TUE AUG 14 2012

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...CONVECTION FROM EARLIER THIS EVENING HAS CEASED ACROSS
THE REGION. HIGH CLOUDS CONTINUE TO MOVE NORTH OUT OF MEXICO.
EXPECT VFR CONDITIONS TO PREVAIL THROUGH THE REMAINDER OF THE
NIGHT AND THROUGH TUESDAY. ISOLATED SHOWERS AND THUNDERSTORMS MAY
DEVELOP TUESDAY AFTERNOON...BUT AFTER LATEST MODEL RUN EXPECT
COVERAGE TO BE MINIMAL...SO HAVE KEPT MENTION OF PRECIP OUT OF
LATEST TAF PACKAGE.

&&

.PREV DISCUSSION... /ISSUED 656 PM CDT MON AUG 13 2012/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...SATELLITE AND RADAR IMAGES AS WELL AS SURFACE
OBSERVATIONS INDICATE CONVECTION HAS DIMINISHED ACROSS MOST OF THE
CWA THIS EVENING WITH MOSTLY HIGH CLOUDS ACROSS THE AREA. EXPECT
VFR CONDITIONS TO PREVAIL TONIGHT INTO TUES MORNING BEFORE SOME
SHOWERS AND ISOLATED THUNDERSTORMS DEVELOP AND MOVE INTO THE RIO
GRANDE VALLEY TUESDAY AS A 500MB LOW ACROSS THE SOUTHWEST GULF OF
MEXICO MOVES WESTWARD TONIGHT.

PREV DISCUSSION... /ISSUED 158 PM CDT MON AUG 13 2012/
SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT/...THINGS COULD GET
INTERESTING IF ALL INGREDIENTS COME TOGETHER TONIGHT AND TUESDAY.
THERE REMAINS A DISCONNECT ON THE POPS FORECAST BETWEEN THE NAM
AND GFS WITH THE NAM REMAINING QUITE BULLISH ON POPS FOR TUESDAY,
ALTHOUGH 12Z MET POP GUIDANCE DID LOWER SOME. THEY BOTH SUPPORT
HIGH PWAT VALUES BUT IT LOOKS LIKE THEY DIFFER IN UPPER SUPPORT
COUPLED WITH SOME LOW LEVEL CONVERGENCE ISSUES. EARLIER TODAY AND
ON GOING A LARGE AREA OF DIFFLUENCE ALONG THE COAST OF MEXICO IS
PRODUCING A FEW LARGE CLUSTERS OF THUNDERSTORMS. THIS IS THE
RESULT OF AN UPPER LOW OVER CENTRAL MEXICO AND UPPER RIDGE OVER
THE YUCATAN. THIS IS POSSIBLE WHAT THE NAM IS KEYING ON...THE AREA
OF DIFFLUENCE MOVING NORTH. THE BULK OF THIS FEATURE IS NOT
FAVORED TO SPREAD OVER THE AREA WITH THE UPPER LOW CONTINUE TO
WEAKEN AS IT TRACKS WEST. HOWEVER SOME OF THIS MOISTURE IS SEEPING
NORTH WITH THE SATELLITE DERIVED TOTAL PRECIPITABLE WATER VALUES
EXCEEDING 2 INCHES. AT THIS TIME SHOWERS ARE DEVELOPING ALONG THE
SEA BREEZE BUT WITH NO OTHER FOCUS OR ANY WITH LIMITED INSTABILITY
NOT SURE IF WE WILL SEE ANYMORE THEN THE CURRENT 20 TO 30 PERCENT.
FARTHER NORTH A WEAKENING COLD FRONT...YES A COLD FRONT...MAINLY A
DEW POINT FRONT...WILL BE THE FOCUS OF EVENING THUNDERSTORMS THAT
MAY MOVE SOUTHEAST INTO THE NORTHERN COUNTIES OF THE CWA. WITH
RESIDUAL MOISTURE TO SPREAD NORTH CONVECTION INITIATION IS
PROBABLE OVER THE COASTAL WATERS OVERNIGHT AND INTO TUESDAY
MORNING. WILL SOME OF THIS CONVECTION WORK ITS WAY INTO THE RGV
TUESDAY MORNING WITH ADDITIONAL DEVELOPMENT TUESDAY AFTERNOON. CAN
NOT DISCOUNT THE NAM COMPLETELY BUT DO NOT BELIEVE THE GFS
CONTINUES WITH A NEAR ZERO POPS. WILL CONTINUE TO PAINT 20 TO 30
PERCENT POPS FOR TUESDAYS WITH THE LOWER AND MID VALLEY HAVING THE
BEST CHANCES. INCREASING MULTI LAYERED CLOUD COVER TO LIMIT
INSOLATION ON TUESDAY. AS A RESULT...LOWER MAX TEMPS A FEW DEGREES
WHICH WILL BE A RELIEF. THINK RAIN.

LONG TERM.../WEDNESDAY THROUGH MONDAY/...
THE UPPER LEVEL HIGH PRESSURE BEGINS TO SHIFT A LITTLE TO THE
NORTHWEST AS A LOW PRESSURE TROUGH MOVES SOUTHEASTWARD ACROSS THE
CENTRAL AND NORTHERN PLAINS. THIS DISTURBANCE WILL PUSH A COOL FRONT
EARLY WEDNESDAY BUT WILL REMAIN ALMOST STATIONARY OVER CENTRAL
TEXAS. A STRONGER GRADIENT WEDNESDAY AND THURSDAY AFTERNOON WILL
INCREASE WINDS BETWEEN 15 TO 20 MPH WITH GUSTS UP TO 25 MPH. DECIDED
TO INCREASE THE WINDS A FEW KNOTS HIGHER TO THE INHERITED GRID AS
GUIDANCE IS HINTING TOWARDS BREEZE TO WINDY CONDITIONS THOSE TWO
DAYS. A FEW SHOWERS ARE POSSIBLE ALONG THE COASTAL COUNTIES BUT DO
NOT EXPECT A LOT OF ACTIVITY AS WINDS MAY LIMIT ANY DEVELOPMENT. A
SECONDARY COOL FRONT MOVES ACROSS THE CENTRAL AND SOUTHERN REGION BY
FRIDAY. HIGH PRESSURE EXTENDING FROM THE UPPER MIDWEST TO SOUTHERN
TEXAS WILL KEEP THE RIO GRANDE VALLEY UNDER A LIGHT EASTERLY FLOW
ALOFT LATE FRIDAY INTO SATURDAY MORNING. ABUNDANT  MOISTURE WITH
PWATS VALUES INCREASING UP TO 1.50 TO 1.90 INCHES WILL MIGRATE
EASTWARD AND HELP INITIATE SEA BREEZE CONVECTION FRIDAY. HIGH
TEMPERATURES THROUGH THE WEEK WILL REMAIN VERY HOT ACROSS THE CWA
AND LOWS IN THE MID TO UPPER 70S ACROSS THE VALLEY.

FOR THE WEEKEND...SHORTWAVE ASSOCIATED WITH THIS SECOND FRONT WILL
MOVE ACROSS TEXAS WITH TROUGH AXIS DIGGING FURTHER SOUTH INTO THE
SOUTHEASTERN PART OF THE STATE. COMING FROM THE SOUTHEAST...REMNANTS
OF TROPICAL DEPRESSION 7 MOVES ACROSS THE BAY OF CAMPECHE. MODELS
SUGGEST THIS TROPICAL WAVE MOVING ACROSS THE LOWER VALLEY THIS
WEEKEND AND PROBABLY BE ENHANCE BY THE BOUNDARY FROM THE NORTH.
INHERITED GRIDS ALREADY DEPICTS AN INCREASE IN CONVECTION.
THEREFORE...DECIDED TO LEAVE IT AS IS AND WAIT UNTIL MID WEEK TO SEE
HOW MODELS EVOLVE WITH AS THE DAY APPROACHES.

MARINE...TONIGHT THROUGH TUESDAY NIGHT...
SURFACE FEATURES REMAIN WEAK OVER THE WESTERN GULF. BROAD SURFACE
HIGH REMAINS STRETCHED ACROSS THE GULF WITH A WEAKENING COLD FRONT
OVER CENTRAL TEXAS. THIS WILL MAINTAIN A LIGHT TO OCCASIONALLY
MODERATE SOUTHEAST FLOW THROUGH TUESDAY. SEAS TO REMAIN SLIGHT
WITH NO SUBSTANTIAL SWELL OR WIND TO INCREASE THEM. OCCASIONAL
SHOWERS AND THUNDERSTORMS TO MOVE SOUTH TO NORTH ACROSS THE
COASTAL WATERS THROUGH TUESDAY. HIGHER WINDS AND SEAS ALONG WITH
OCCASIONAL LIGHTNING STRIKES CAN BE EXPECTED IN THE VICINITY OF
THE THUNDERSTORMS.

WEDNESDAY THROUGH SUNDAY...
SOUTHEAST FLOW WILL BEGIN TO INCREASE WEDNESDAY AFTERNOON AND
THURSDAY AS GRADIENT STRENGTHENS ACROSS THE COASTAL WATERS. POSSIBLE
SCEC CONDITIONS WILL BE LIKELY ALONG THE NEARSHORE AND OFFSHORE
WATERS WEDNESDAY AFTERNOON INTO THURSDAY. SHOWERS AND THUNDERSTORMS
WILL INCREASE INTO THE WEEKEND AS A WEAK TROPICAL WAVE APPROACHES
FROM THE BAY OF CAMPECHE THIS WEEKEND.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

58
Hazardous weather outlook, Aug 13, 4:12 AM CST, 19 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
512 AM CDT MON AUG 13 2012

TXZ248>257-141015-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
512 AM CDT MON AUG 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

HEAT IMPACT...
HEAT INDEX VALUES BETWEEN 105 AND 109 DEGREES ARE EXPECTED THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT IMPACT...
HEAT INDEX VALUES IN EXCESS OF 101 DEGREES WILL BE POSSIBLE ACROSS
THE RIO GRANDE VALLEY AND DEEP SOUTH TEXAS THROUGH MUCH OF THE
UPCOMING WEEK. SOME LOCATIONS MAY SEE HEAT INDICES ABOVE 105 DEGREES.

ELEVATED RIP CURRENT RISK WILL BE POSSIBLE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF HAM RADIO OPERATORS...EMERGENCY MANAGEMENT
PERSONNEL...AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

GMZ130-132-135-150-155-170-175-141015-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
512 AM CDT MON AUG 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF HAM RADIO OPERATORS...EMERGENCY MANAGEMENT
PERSONNEL...AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Willacy

When
August 14, 12:00 AM CST to August 31, 11:59 PM CST
Where
Willacy forecast zone
Reported by
Drought Monitor
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

Inland Willacy County received around half an inch of rain on the 19th and 1.91 inches of rain on the 29th according to CoCoRaHS data. However, this rain was not enough to overcome the dry conditions earlier in the month and the areas east of Highway 77 slipped into Extreme (D3) drought conditions by the last week of the month, bringing the entire county into Extreme (D3) drought.

Drought, Coastal Willacy

When
August 14, 12:00 AM CST to August 31, 11:59 PM CST
Where
Coastal Willacy forecast zone
Reported by
Drought Monitor

No improvement was seen across Coastal Willacy County during the second half of August. Bayview, less than 15 miles south of the Cameron/Willacy border recorded 0.15 inches of rain during the last half of the month. Despite the rainfall, it was not enough to overcome dry conditions earlier in the month and Coastal Willacy County slipped into Extreme (D3) drought conditions the last week of the month.

Drought, Kenedy

When
August 14, 12:00 AM CST to August 31, 11:59 PM CST
Where
Kenedy forecast zone
Reported by
Drought Monitor
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Drought conditions would not improve during the latter half of the month, despite a few showers here and there. A coop observer site in Sarita reported 0.70 inches of precipitation for the month. By the last week of the month, Exceptional (D4) drought conditions started to emerge along the northern county border of Kenedy County, while the remainder of the county remained entrenched in Extreme (D3) drought conditions.

Drought, Hidalgo

When
August 14, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hidalgo forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

During the latter half of the month, rain fell in patches across Hidalgo County. McAllen Miller International Airport recorded a total of 0.29 inches of rain for the month (all in the last half), resulting in 1.92 inches below normal for precipitation. Despite the rainfall, Extreme (D3) drought conditions spread west, claiming the entire county.

Drought, Brooks

When
August 14, 12:00 AM CST to August 31, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Drought Monitor
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Spotty rainfall continued through the end of the month with a CoCoRaHS site in Falfurrias reporting rainfall about once a week: 0.43 inches on the 14th, 0.88 inches on the 20th, 0.27 inches on the 29th and 0.8 inches on the 30th, for a total of 3.39 inches for the month of August. Hot conditions battled against this beneficial rainfall and ended up the victor, with Extreme (D3) drought conditions claiming the entire county by the 20th, and Exceptional (D4) drought conditions starting to emerge along the northern county boundary.

Drought, Jim Hogg

When
August 14, 12:00 AM CST to August 31, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Very little rainfall during the first half of the month combined with hot temperatures to allow drought conditions to worsen across portions of Jim Hogg County. Extreme (D3) drought conditions engulfed the northeast half of the county, while the other half remained split between D2 and D1 drought conditions. By the end of the month, Exceptional (D4) drought conditions emerged along the northern county border.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410215, 410216, 410219, 410221, 410223, 410224.